I was wondering how decreasing DHT levels causes the side effects that it does. Can increased testosterone make up for low DHT levels?
Thank you for your time.
The effects from decreasing DHT’s impact on the hair follicles is achieved by taking medications such as finasteride (Propecia/Proscar) or dutasteride (Avodart). There is recent evidence that DHT may be actually made in the skin and glands of the hair follicle itself. That would explain the need to get some tissue binding for such drugs as finasteride. More testosterone in theory might produce more DHT, but with finasteride on board, it will be blocked at the placed it is produced and in the hair follicle itself with appropriate tissue binding from a systemic dose, so more testosterone may not make much of a difference.
An unwanted side effect of taking Propecia is a reduction in your sex drive/erection by 1 to 2 percent and breast enlargement (gynecomastia) 1-in-300 to 1-in-500 people. The drug also impacts the prostate with less semen volume with ejaculation in many men. There may be other rare side effects that you can read about on Drugs.com. My personal feelings is that there are many false and exaggerated bits of misinformation on the web about the frequency of these side effects. The Internet is a valuable resource, but of course, not all the information you find on it is true.